Strathprints logo
Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

Environmental fluctuations and the theory of the ecological niche

Nisbet, R.M. and Gurney, William and Pettipher, M.A. (1978) Environmental fluctuations and the theory of the ecological niche. Journal of Theoretical Biology, 75 (2). pp. 223-237. ISSN 0022-5193

Full text not available in this repository. (Request a copy from the Strathclyde author)


May and MacArthur proposed that a limit to the permissible degree of similarity between competing species might result from the resilience of any of the species to environmental fluctuations dropping dramatically as the differences between the competitors were reduced. For certain idealized models of species competing for a single type of resource this limit occurred when the ratio d/w was of order one (d being the spacing, assumed uniform, of the species along a resource spectrum and w the width, assumed constant for all species, of the resource utilization functions). Several authors have since suggested that this result might be rather fragile in the sense that it disappeared with only minor changes in the models. We have therefore studied a rather general model of a two-trophic-level system in order to identify the conditions under which this mechanism might produce a limit to niche overlap which is insensitive to the intensity of the environmental fluctuations. We call such a limit a hard limit, and we find that there is only a hard limit to niche overlap provided that all the following conditions are satisfied: 1. (a) there is little self-regulation of the consumer populations, 2. (b) the environmental fluctuation at the resource level is not too large, and 3. (c) the fluctuations in the specific growth rates of the consumers are not strongly positively correlated. We illustrate these conditions by performing detailed calculations of the intensity of population fluctuations which arise from variation in various parameters in a competition model due to Schoener.

Item type: Article
ID code: 41606
Keywords: environmental fluctuations, hard limit, Schoener, competing species, Probabilities. Mathematical statistics, Agricultural and Biological Sciences(all), Biochemistry, Genetics and Molecular Biology(all), Modelling and Simulation, Applied Mathematics, Statistics and Probability, Immunology and Microbiology(all), Medicine(all)
Subjects: Science > Mathematics > Probabilities. Mathematical statistics
Department: Faculty of Science > Mathematics and Statistics
Depositing user: Pure Administrator
Date Deposited: 19 Oct 2012 17:59
Last modified: 10 Dec 2015 21:34

Actions (login required)

View Item View Item